On the robustness of week-day effect to error distributional assumption: International evidence
Duc Khuong Nguyen and
Journal of International Financial Markets, Institutions and Money, 2017, vol. 47, issue C, 114-130
We examine the robustness of the week-day effect both in the mean and conditional volatility using 51 stock market indices while controlling for volatility clustering and using three specifications of the error distributions. We show that the evidence of week-day effect in mean and conditional volatility is sensitive to the choice of the underlying distribution. Our results are not limited to the classic setting of examining week-day effect but also extend to settings that account for conditional and unconditional market risk. We extend our analysis to “wandering week-day” effect, and find that it also varies with the error distributional assumptions. Moreover, we document that the 2008 financial crisis lessened the week-day effect in the mean but at the same time magnified such effect in the conditional volatility. Our findings are robust to the presence of outliers, to different model specifications, and to the presence of structural breaks. Our study suggests that empirical regularity in financial series may be econometrically fragile in the sense of Leamer (1985). It also corroborates the calls that followed the recent financial crisis about the hazard of using models that are based on unrealistic assumptions.
Keywords: Week-day effect; Error distributional assumptions; Wandering week-day effect; Volatility; GARCH (search for similar items in EconPapers)
JEL-codes: G10 G12 C10 C22 (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed
Downloads: (external link)
Full text for ScienceDirect subscribers only
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:47:y:2017:i:c:p:114-130
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().